Nevada, 2013

Heat in Nevada, July 15, 2013

July 15, 2013 · NWS VEF · 1 event in 1 county or zone

One man died in Las Vegas, with heat as a contributing factor, on a day when the temperature reached 108 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

One man died in Las Vegas, with heat as a contributing factor, on a day when the temperature reached 108 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 14, 7:43 PM PST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 14, 7:43 PM PST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
843 PM PDT SUN JUL 14 2013

.SYNOPSIS...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY
EACH AFTERNOON AND EVENING ACROSS THE HIGHER ELEVATIONS OF EASTERN
CLARK AND LINCOLN COUNTIES IN NEVADA AND MOHAVE COUNTY IN NORTHWEST
ARIZONA THROUGH THE MIDDLE OF THE WEEK. DRY CONDITIONS ARE EXPECTED
ELSEWHERE. A SLOW WARMING TREND WILL CONTINUE INTO MONDAY...WITH
TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL THROUGH THE MIDDLE OF THE
WEEK. THE POTENTIAL EXISTS FOR AN INCREASE IN THUNDERSTORM ACTIVITY
BY THE END OF THE WORK WEEK.
&&

.UPDATE...SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS EASTERN SAN
BERNARDINO COUNTY THIS EVENING. A COUPLE OF THESE HAD VERY
PERSISTENT DEVELOPMENT AND RESULTED IN FLASH FLOOD WARNINGS THAT ARE
ONGOING AS OF 330Z. THE LATEST RADAR TRENDS SHOWED THESE STORMS
TAPERING OFF. HAVE UPDATED THE POP/SKY/WX GRIDS TO MATCH THE
CURRENT OBSERVATIONS AND TRENDS...WHICH INCLUDED INCREASING CLOUD
COVERAGE OVERNIGHT AND MENTIONING A SLIGHT CHANCE OF THUNDERSTORMS
ON EASTERN SAN BERNARDINO COUNTY. OTHERWISE THE SHORT TERM FORECAST
IS ON TRACK.
&&

.AVIATION...FOR MCCARRAN...AN OUTFLOW BOUNDARY PASSED THROUGH THE
AREA JUST BEFORE 02Z THIS EVENING SHIFTING THE WINDS TO THE SOUTH
EAST. THESE SOUTHEAST WINDS SHOULD GIVE WAY TO USUAL SOUTHWESTERLY
DRAINAGE WINDS UNDER 12 KTS BY 05-06Z. SHOWERS/THUNDERSTORMS AGAIN
ON MONDAY WILL BE EAST OF LAS VEGAS AND MAY IMPACT THE PEACH SPRINGS
CORRIDOR. WIND ON MONDAY AGAIN SHOULD FAVOR A EAST TO SOUTHEAST
DIRECTION UNDER 10KTS. SCT-BKN CLOUDS ABV 15 KFT THROUGH THE
PERIOD.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN OUTFLOW BOUNDARY CONTINUES TO PUSH WEST ACROSS THE
AREA...WITH WINDS FAVORING AN EASTERLY DIRECTION BEHIND IT. THE
LATEST TRENDS SHOWED THIS BOUNDARY WAS LOOSING STEAM WEST OF LAS
VEGAS. THESE EAST WINDS SHOULD GIVE WAY TO USUAL DIURNAL WINDS
UNDER 12 KTS BY 05-06Z IN MOST LOCATIONS. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS OVER SOUTHERN MOHAVE AND SAN BERNARDINO
COUNTIES SHOULD TAPER OFF BETWEEN 03-04Z. STORMS WILL DEVELOP AGAIN
AFT 17Z MONDAY. ONLY SCT GENERALLY ABOVE 15 KFT ACROSS
INYO...NYE...ESMERALDA AND WRN SAN BERNARDINO COUNTIES. SOUTHERLY
WIND DIRECTION GENERALLY UNDER 12 KTS INTO THE EVENING...WHILE GUSTS
TO 15-20 KTS WILL OCCUR IN THE OWENS VALLEY. SIMILAR SOUTH WINDS
DEVELOPING MONDAY AFTERNOON. &&

.PREV DISCUSSION...
ISSUED 305 PM PDT SUN JUL 14 2013

.SHORT TERM...THROUGH WEDNESDAY NIGHT...CONVECTIVE WISE...THIS
AFTERNOON LOOKING VERY SIMILAR TO YESTERDAY. ISOLATED
SHOWERS/THUNDERSTORMS OVER ERN LINCOLN AND CLARK COUNTIES...WITH
STORMS BECOMING SCATTERED OVER MOHAVE COUNTY. OVER SIX TENTHS OF AN
INCH OF RAIN FELL ON THE DEAN PEAK BURN SCAR SOUTHEAST OF KINGMAN IN
THE LATE MORNING PRODUCING FLASH FLOOD/DEBRIS FLOW WHICH IMPACTED
ROADWAYS BETWEEN PINION PINES AND INTERSTATE 40.

MONSOON MOISTURE BOUNDARY PROGGED TO REMAIN ALIGNED OVER SIMILAR
GEOGRAPHICAL AREA TOMORROW. SO DID BRING THE MENTION FOR A SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS BACK FURTHER WEST INTO SRN AND ERN
CLARK COUNTY. ISOLATED TO SCATTERED STORMS EXPECTED IN ERN LINCOLN
AND MOHAVE COUNTIES. ON TUESDAY AND WEDNESDAY...LOOKING FOR BEST
INSTABILITY AND DEEPER MOISTURE TO BE SHUNTED SLIGHTLY FURTHER EAST
WITH THUNDERSTORMS CHANCES BEST IN ERN LINCOLN AND MOHAVE COUNTIES.
RAINFALL INTENSITY FROM STORMS SHOULD DIMINISH OVER THE COMING
DAY...BUT WE WILL CONTINUE TO MONITOR RAINFALL RATES NEAR RECENT
BURN SCARS AND ISSUE PRODUCTS WHEN NECESSARY. THE WESTERN HALF OF
OUR AREA WILL REMAIN DRY. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE
NORMAL.

.LONG TERM...TUESDAY THROUGH SATURDAY...HIGH PRESSURE STILL EXPECTED
TO BE OVER UTAH TUESDAY AND WEDNESDAY WITH A SOUTHERLY FLOW OVER THE
FORECAST AREA. NORTH-SOUTH MOISTURE BOUNDARY STILL PROGGED TO BE
EAST OF LAS VEGAS AND I KEPT A CHANCE OF THUNDERSTORMS IN THE
FORECAST FOR MUCH OF MOHAVE COUNTY AND EASTERN LINCOLN COUNTY.
MOISTURE AND THUNDERSTORM CHANCES MAY AT LEAST GRADUALLY SPREAD
WEST THURSDAY THROUGH SATURDAY AS THE WEST/SOUTHWEST MOVING UPPER
LOW MOVES INTO NORTHWEST MEXICO AND AN EASTERLY COMPONENT DEVELOPS
TO THE FLOW. THE MODELS ALL DIFFER IN THE EXACT POSITION OF THAT LOW
AND HOW FAR WEST AND NORTH THE MOISTURE SPREADS. THE GFS SOLUTION IS
NOT AS FAVORABLE FOR THE MOISTURE INCREASE AS IT KEEPS THE FLOW MORE
NORTHERLY THAN THE ECMWF AND GEM. THEREFORE...DUE TO THESE MODEL
DIFFERENCES AND RELATIVELY LOW CONFIDENCE...ONLY VERY MINOR CHANGES
WERE MADE TO THE POP GRIDS FOR THURSDAY THROUGH SATURDAY.
THUNDERSTORM CHANCES WERE MENTIONED ACROSS ALL OF CLARK...LINCOLN
AND MOHAVE COUNTIES AND EASTERN SAN BERNARDINO COUNTY BY SATURDAY.
ECE AND MEX GUIDANCE MAX TEMPS DIFFERED BY SEVERAL DEGREES MOST DAYS
AND THE FORECAST IS BASICALLY A BLEND OF THE TWO WHICH BASICALLY
PUTS THEM CLOSE TO NORMAL...MAYBE SLIGHTLY BELOW NORMAL BY SATURDAY.
&&

.LONG TERM...THURSDAY THROUGH SUNDAY...THE MAIN FEATURE TO WATCH
DURING THIS PERIOD IS THE UPPER LEVEL LOW THAT IS CURRENTLY MOVING
TO THE SOUTHWEST ACROSS THE COUNTRY. THIS FEATURE WILL BRING
INCREASED MOISTURE ACROSS MUCH OF THE FORECAST AREA. THE OPERATIONAL
MODELS EACH HAVE SLIGHT DIFFERENCES IN THE EXACT PLACEMENT AND
TIMING OF THIS FEATURE...THIS WILL AFFECT THE TIMING AND EXTENT OF
ANY MOISTURE INCREASE IN OUR REGION. THE ECMWF SEEMS TO BE THE MOST
AGGRESSIVE WITH BRINGING IN MOIST UNSTABLE AIR INTO THE REGION FOR
THE UPCOMING WEEKEND. AFTER COORDINATING WITH NEIGHBORING OFFICES I
HAD ENOUGH CONFIDENCE TO INCREASE POPS AND SKY COVER ACROSS THE
REGION FOR FRIDAY THROUGH THE END OF THE EXTENDED FORECAST PERIOD. I
ALSO INCREASED THE AREA WHERE THUNDERSTORM CHANCES ARE MENTIONED
FROM FRIDAY ONWARD. GUIDANCE STILL SHOWS A WIDE RANGE OF DIFFERENT
MAXIMUM TEMPERATURE VALUES FOR THE EXTENDED PERIOD...AS A RESULT I
ONLY MADE MINOR CHANGES TO THE INHERITED GRIDS BY USING A BLEND OF
THE MEX AND THE ECMWF.  ULTIMATELY HIGH TEMPERATURE FRIDAY THROUGH
THE END OF THE EXTENDED WILL DEPEND ON HOW MUCH CLOUD COVER FORMS
AND THE TIMING AND PLACEMENT OF THUNDERSTORMS EACH DAY.
&&

.FIRE WEATHER...ISOLATED AND MAINLY WET SHOWERS/THUNDERSTORMS ARE
EXPECTED INTO WEDNESDAY MOSTLY OVER THE HIGHER ELEVATIONS OF MOHAVE
AND ERN LINCOLN COUNTIES. STRONGER SOUTH WINDS AND LOW RELATIVE
HUMIDITY VALUES ARE EXPECTED ON TUESDAY ACROSS ESMERALDA AND NYE
COUNTIES. NOT CONFIDENT ENOUGH AT THIS TIME TO ISSUE A FIRE WEATHER
WATCH...SOMETHING FOLLOWING SHIFTS WILL NEED TO KEEP AN EYE ON
THOUGH. MODELS POINT TO A POTENTIAL INCREASE IN SHOWER/THUNDERSTORM
ACTIVITY BY LATE THIS WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...WOLCOTT
PREV DISCUSSION...PIERCE/METZGER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 14, 2:40 AM PST, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 AM PDT SUN JUL 14 2013

AZZ001-003-NVZ015-150700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-LINCOLN COUNTY-
340 AM PDT SUN JUL 14 2013 /340 AM MST SUN JUL 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
MOHAVE COUNTY AND EASTERN PORTIONS OF LINCOLN COUNTY...MAINLY THIS
AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN IS POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS CAN BE EXPECTED THROUGH WEDNESDAY. THERE IS
POTENTIAL FOR INCREASING THUNDERSTORM CHANCES THURSDAY THROUGH
SATURDAY AS A LOW PRESSURE SYSTEM MOVES SOUTHWEST INTO NORTHERN
MEXICO. THERE IS UNCERTAINTY AS TO THE TRACK OF THIS SYSTEM AND
THEREFORE CONFIDENCE IN THE INCREASING MOISTURE AND THUNDERSTORM
CHANCES IS NOT HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ519>527-NVZ014-016>022-150700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
340 AM PDT SUN JUL 14 2013 /340 AM MST SUN JUL 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH WEDNESDAY. THERE IS
POTENTIAL FOR INCREASING THUNDERSTORM CHANCES THURSDAY THROUGH
SATURDAY AS A LOW PRESSURE SYSTEM MOVES SOUTHWEST INTO NORTHERN
MEXICO. THERE IS UNCERTAINTY AS TO THE TRACK OF THIS SYSTEM AND
THEREFORE CONFIDENCE IN THE INCREASING MOISTURE AND THUNDERSTORM
CHANCES IS NOT HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 14, 8:48 PM PST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
948 PM PDT SUN JUL 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     FLASH FLOOD      27 WSW VIDAL JUNCTION   34.09N 115.04W
07/14/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS SR-62 EAST OF IRON MOUNTAIN NEAR MILE MARKER
            95 IS FLOODED.

&&

WOLCOTT
Local storm report, Jul 14, 9:37 PM PST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1037 PM PDT SUN JUL 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      27 WSW VIDAL JUNCTION   34.09N 115.04W
07/14/2013                   SAN BERNARDINO     CA   TRAINED SPOTTER

            MUD AND GOLFBALL SIZED ROCKS WERE OBSERVED ON STATE ROUTE
            62 BETWEEN MILE MARKERS 94 AND 96. THE TIME DEBRIS WAS
            DEPOSITED WAS ESTIMATED BASED ON RADAR DATA. THE ROAD WAS
            PASSABLE AT 1010 PM PDT WITH 4 INCHES OF GRADUALLY
            RECEDING WATER OVER THE ROAD.

&&

JADAIR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
July 15, 12:00 AM PST to 11:59 PM PST
Where
Las Vegas Valley forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

One man died, with heat as a secondary cause of death (indirect fatality) on a day when the temperature reached 108 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2013-07-1550MaleVehicle/Towed TrailerIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468667.